The government has been urged by the Royal Pharmaceutical Society (RPS) to pass legislation prohibiting multi-buy deals on pain relief medicine.
According to the RPS, multi-buy offers on paracetamol and ibuprofen such as ‘buy one, get one free’ encourage people to buy more than they need, leading to excess packs being stored at home and posing a risk of accidental or impulsive overdose.
The RPS also believes the deals are in ‘direct violation’ of voluntary guidance on sales of pain relief medicines set out by the Medicines and Healthcare products Regulatory Agency (MHRA).
The guidance advises retailers not to sell more than two packs in any one transaction or promote offers encouraging sales of more than one pack.
The RPS has written to Maria Caulfield MP, minister for mental health and women’s health, and the MHRA to request that action be taken ‘as soon as possible’ to end multi-buy deals on medicines for pain relief.
Professor Claire Anderson, RPS president, said: ‘Through stricter regulation, lives can be saved and individuals can be protected from the consequences of paracetamol overdose.
‘It’s high time legislation was changed to protect public health and prioritise patient safety over profit.’
In September, the government published its suicide prevention strategy for England, recommending that the MHRA monitors compliance with the voluntary guidance to see if regulatory change is required.
Professor Anderson commented: ‘The sale of medicines carries an extra level of responsibility for retailers as their misuse can pose significant risks to health.
‘Ensuring public safety cannot solely rely on voluntary codes of conduct, especially when these codes are openly disregarded by some retailers.’
In response, chief safety officer at the MHRA Alison Cave said: ‘The MHRA has worked closely with stakeholders representing both large and small retailers, pharmacists, trading standards offices and the pharmaceutical industry to develop best practice guidance on the sale of medicines for pain relief.
‘The guidelines recommend a maximum of two packs of any medicines for pain relief, including aspirin, paracetamol or ibuprofen.’
She added: ‘The MHRA has published guidance on the sales of analgesics such as paracetamol, discouraging multibuy promotions that encourage consumers to buy more than they need.
‘Where we identify cases where the guidance is not being followed, we contact the retailer concerned to highlight the reasons for the guidelines and to take reasonable actions to mitigate the risks of accidental or impulsive overdose.’
She said the MHRA welcomed the government’s suicide prevention strategy and would be working with the Department of Health and Social Care and stakeholders to ‘explore whether regulatory change is required’.